Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 5, NWS Denver/Boulder, CO

July 19, 1999Weld County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 19, 1999, 4:30 PM MDT for Weld County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 1999, 4:30 PM MDT (22:30 UTC)
Expired
Jul 19, 1999, 5:30 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 192235
FFWDEN
COC123-192330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT MON JUL 19 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN CONTINUING NEAR MEAD...OR ABOUT 22 MILES SOUTHWEST 
OF GREELEY. THE STORMS PRODUCING THE VERY HEAVY RAIN WERE NEARLY 
STATINORY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...MEAD

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

DOPPLER RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
HIGHWAYS AND UNDERPASSES ESPECIALLY ALONG HIGHWAYS 66 AND 119 EAST 
OF LONGMONT.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STAL^LS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.


LAT...LON 4030 10504 4012 10505 4013 10495 4029 10491

KLEYLA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:40 AM MDT, 12 hours 50 minutes earlier.

Area forecast discussion, Jul 19, 3:40 AM MDT, 12 hours 50 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
340 AM MDT MON JUL 19 1999

NO REAL BIG CHANGES IN THE OVERALL FLOW PATTERN THROUGH THE PERIOD
AS LARGE ANTICYCLONE STAYS PARKED OVER THE GREAT PLAINS THROUGH
TUESDAY.  THIS WILL KEEP THE MOIST SOUTHWESTERLY FLOW ALOFT OVER THE
AREA FOR THE CONTINUED THREAT OF AFTERNOON/EVENING CONVECTION...SOME
OF WHICH WILL PRODUCE SOME HEAVY RAINS.  WATER VAPOR SATELLITE IMAGE
SHOWING SOME KIND OF A BACK EDGE TO THE DEEPER MOISTURE MOVING
SLOWLY NORTHEAST ACROSS ARIZONA THIS MORNING.  THIS LENDS SOME
SUPPORT TO THE MINOR DRYING TREND THAT THE MODELS ARE SHOWING FOR
TUESDAY.   FURTHER DOWN THE LINE THE MRF IS WANTING TO PUSH THE
RIDGE TO A POSITION OVERHEAD OR SLIGHTLY TO OUR WEST BY FRIDAY WHICH
WOULD TEND TO SHUT OFF THE MOISTURE SUPPLY SOMEWHAT...DECREASING THE
THREAT OF AFTERNOON CONVECTION.  DONT HAVE A LOT OF CONFIDENCE IN
THIS HAPPENING AT THIS TIME OF YEAR SO WONT BE YANKING AROUND
CURRENT FORECAST.  ET

.DEN...NONE.

In the hours before

Special weather statement, Jul 19, 10:58 AM MDT, 5 hours 32 minutes before
COZ030-032>050-200600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT MON JUN 19 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A DEEP PLUME OF MOISTURE CONTINUES TO STREAM ACROSS
COLORADO TODAY.  WITH ABUNDANT SUNSHINE INTO EARLY AFTERNOON...
SIGNIFICANT SURFACE HEATING AND DESTABILIZATION WILL PROMOTE THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER NORTHEAST AND NORTH
CENTRAL COLORADO.

THE STORMS ARE FIRST EXPECTED TO FIRE OVER THE MOUNTAINS AND
FOOTHILLS BY THE NOON HOUR...AND THEN SPREAD EASTWARD AND DEVELOP ON
THE PLAINS AFTER 130 PM.  THE STORMS WILL CONTINUE THROUGH 10 PM...
ESPECIALLY TOWARD THE NEBRASKA AND KANSAS BORDER AREAS.

WITH THE DEEP MOISTURE AND RELATIVELY WEAK WIND FIELDS IN THE
ATMOSPHERE... HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE
BIGGEST THREAT FROM THESE STORMS.  HOWEVER...A BRIEF SEVERE STORM
COULD ALSO DEVELOP CONSIDERING THE AMOUNT OF INSTABILITY IN THE
ATMOSPHERE.

SPOTTER ACTIVATION WILL NOT BE REQUIRED...BUT ANY REPORTS OF HEAVY
RAINFALL SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:53 PM MDTSevere Thunderstorm WarningBOULogan52 min
Jul 19, 3:40 PM MDTTornado WarningBOULogan35 min
Jul 19, 3:46 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver44 min
Jul 19, 4:18 PM MDTTornado WarningBOULogan, Sedgwick12 min

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.